Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 349, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Sep 9, 2014, 5:02 PM CDT for Thayer County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2014, 5:02 PM CDT (22:02 UTC)
- Expired
- Sep 9, 2014, 5:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Thayer County, NE
The radar
The Grand Island radar (KUEX), 74 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 9, 3:34 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1246 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:40 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Sep 9, 3:40 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 340 PM CDT TUE SEP 9 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 339 PM CDT TUE SEP 9 2014 THE MAIN ISSUES FOR THE SHORT TERM INCLUDE THE CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. ALSO THE POTENTIAL FOR SEVERE WEATHER THROUGH THIS EVENING. THEN FOCUS TURNS TO POTENTIAL FOR LINGERING SHOWER ACTIVITY LATE TONIGHT AND HIGHS FOR WEDNESDAY. THE WEATHER SITUATION IS QUITE COMPLEX THIS AFTERNOON. A MID TO UPPER LEVEL TROUGH IS SWINGING THROUGH THE ROCKIES AND IS ON THE WAY TO THE CENTRAL PLAINS. AHEAD OF THIS TROUGH...AT THE SURFACE...A LOW NEAR THE COLORADO/KANSAS BORDER IS HEADING TO THE EAST NORTHEAST AS A WARM FRONT/STATIONARY FRONT EXTENDS NORTHEAST INTO SOUTHERN/SOUTHEASTERN NEBRASKA. A COLD FRONT IN FAR NORTHERN NEBRASKA IS HEADING SOUTH...BEING DRIVEN SOUTH AS AN UPPER LEVEL JET STREAK MOVES SOUTHEAST...AHEAD OF THE AFOREMENTIONED WAVE. PRECIPITAL WATER IS HIGH FOR THIS TIME OF YEAR AND DEWPOINTS ARE INTO THE 70S SOUTH OF THE WARM/STATIONARY FRONT. JUST NORTH OF THE FRONT...DEWPOINTS ARE STILL MOIST FOR THIS TIME OF THE YEAR IN THE MID TO UPPER 60S. 1-3K J/KG OF CAPE IS AROUND RIGHT NOW...MORE TO THE SOUTH. THERE IS QUITE A BIT OF CONVECTIVE INHIBITION DUE TO SKY COVER AND PRECIPITATION EARLIER IN THE DAY...BUT THIS COULD ERODE QUICKLY WITH MID TO LATE AFTERNOON DESTABILIATION. AS THE SURFACE LOW DEEPENS AND CONTINUES TO MOVE CLOSER...WE ARE ALMOST CERTAIN TO GET SEVERE WEATHER DEVELOPING...DESPITE A START THAT MAY BE SLIGHTLY DELAYED COMPARED TO EARLIER THINKING. THERE IS PLENTY OF MOISTURE AROUND TO WORK WITH AND BULK SHEAR IS SOLID. IF WE CAN GET A DISCRETE CELL TO DEVELOP...A QUICK SPIN UP IS QUITE POSSIBLE. TWO INCH DIAMETER HAIL...60 TO 70 MPH WIND GUSTS...AND AN ISOLATED TORNADO STILL LOOK LIKE A THREAT...WITH THE TORNADO THREAT FOCUSED MORE IN THE CENTRAL AND SOUTHERN CWA...AND EVEN MORE LIKELY IN THE SOUTHEASTERN CWA...NEAR FILLMORE AND THAYER COUNTIES. AS THE COLD FRONT MAKES ITS WAY SOUTH...THIS WILL PROVIDE ANOTHER MECHANISM OF LIFTING TO BE CONCERN WITH THIS EVENING...ALTHOUGH STORMS IN THIS REGIME WILL LIKELY BE ELEVATED...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. ANY DISCRETE CELLS THAT DEVELOP COULD RAPIDLY TRANSITION INTO GROUPS OR LINEAR STRUCTURES. THE BEST CHANCE FOR AN ISOLATED TORNADO WOULD AGAIN BE IN THE SOUTHEASTERN CORNER OF OUR CWA...TOWARD THAYER/FILLMORE COUNTY...THE WAY IT LOOKS NOW. THERE ARE SOME BREAKS IN THE CLOUDS TO THE WEST...AND THIS SHOULD HELP DESTABILIZE US LATER THIS AFTERNOON. AFTER MIDNIGHT...WE SHOULD BE MOSTLY STABILIZED ENOUGH TO PREVENT MUCH THUNDERSTORM ACTIVITY FROM OCCURRING. ONE KINK IN THE FORECAST IS THE APPROACHING MID-LEVEL SHORTWAVE TROUGH THAT WILL BE ENOUGH TO KEEP SHOWERS IN THE FORECAST OVERNIGHT INTO WEDNESDAY MORNING. TEMPERATURES FOR WEDNESDAY WILL BE TRICKY. DESPITE THE FACE THAT WE WILL BE IN THE POST-COLD FRONT REGIME...THE COLDEST AIR HOLDS BACK UNTIL WEDNESDAY NIGHT/THURSDAY. THIS MEANS THAT THE POTENTIAL FOR BREAKS IN CLOUDS BY WEDNESDAY AFTERNOON WILL GIVE US POTENTIAL TO REACH UPPER 60S/LOWER 70S FOR MUCH OF THE CWA...ESPECIALLY CENTRAL AND SOUTH. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 339 PM CDT TUE SEP 9 2014 MODELS IN PRETTY GOOD AGREEMENT AT THE START OF THE LONG TERM PERIOD...SHOWING GENERALLY ZONAL FLOW IN PLACE ACROSS THE AREA...SET UP BETWEEN ELONGATED HIGH PRESSURE FROM TX TO THE CAROLINAS AND A SW/NE ORIENTATED TROUGH ACROSS CANADA AND INTO THE NRN ROCKIES. AT THE SFC...NRLY WINDS ARE EXPECTED TO BE IN PLACE ACROSS THE CWA...WELL NORTH OF THE MAIN COLD FRONT WHICH LOOKS TO BE EXTENDING FROM NRN TX TO THE GREAT LAKES. KEPT THE DRY FORECAST GOING FOR THE WED EVENING/OVERNIGHT PERIOD AS THE CWA SITS IN BETWEEN DISTURBANCES. THE NEXT BEST CHANCE FOR PRECIPITATION DURING THE LONG TERM PERIOD LOOKS TO COME DURING THE DAYTIME HOURS THURSDAY THROUGH FRIDAY. MODELS IN GOOD AGREEMENT WITH THE OVERALL STORY...SHOWING INCREASING LIFT DURING MAINLY THE LATER PART OF THE DAY THURSDAY AHEAD OF A PORTION OF THAT ABOVE MENTIONED UPPER LEVEL TROUGH AXIS SET UP ROUGHLY ALONG THE US/CAN BORDER. THAT SHORTWAVE PIECE OF ENERGY WILL SWING THROUGH THE NRN PART OF THE ROCKIES DURING THE DAYTIME HOURS ON THURSDAY...BEFORE SWINGING THROUGH THE CENTRAL PLAINS THURSDAY NIGHT AND INTO AT LEAST PART OF THE DAY ON FRIDAY. DID NOT MAKE SIGNIFICANT CHANGES TO THE POPS AND TIMING...WITH THE HIGHEST POPS REMAINING IN THE 00-12Z FRIDAY PERIOD AS THE TROUGH AXIS IS MOVING INTO AND THROUGH A GOOD CHUNK OF THE CWA. CONFIDENCE IS LOWER IN THE THURSDAY DAYTIME POPS...WITH NOT ALL MODELS IN AGREEMENT WITH HOW MUCH QPF MAKES ITS WAY INTO ESP WRN PORTIONS OF THE CWA. IF MODELS TREND TOWARD THE WETTER SOLUTIONS...POPS ESP THURS AFTERNOON MAY NEED TO BE RAISED. AS WE GET INTO THE DAY ON FRIDAY...KEPT 40-50 POPS GOING THROUGH THE FIRST HALF OF THE DAY AS THE TROUGH AXIS SWINGS COMPLETELY THROUGH...WITH DECREASING POPS THROUGH THE AFTERNOON HOURS. MODELS IN GOOD AGREEMENT SHOWING THAT BETTER INSTABILITY NEVER REALLY GETS A CHANCE TO WORK ITS WAY BACK INTO THE REGION...SO KEPT THE THUNDER MENTION OUT OF THE FORECAST THROUGH THE EVENT. ALONG WITH THE PRECIP CHANCES...ACCOMPANYING THIS SYSTEM WILL BE A REINFORCING SHOT OF NRLY WINDS AND COOLER TEMPS WITH THE PASSAGE OF ANOTHER COLD FRONT...AND MODELS ARE IN PRETTY GOOD AGREEMENT SHOWING THAT BY FRIDAY EVENING THE CENTER OF THE SFC HIGH OVER AT LEAST A PORTION/IF NOT ALL OF THE CWA. THURS/FRI TEMPERATURES STILL EXPECTED TO BE THE COOLEST DAYS OF THE LONG TERM PERIOD...THURS AFFECTED BY THE INCREASED CLOUD COVER AND POTENTIAL PRECIP MOVING IN...WHILE FRIDAY IS SITTING BEHIND THE COLD FRONT WITH COOLER HIGH PRESSURE BUILDING IN FROM THE N/NW. HIGHS ON THURSDAY CURRENTLY RANGE FROM NEAR 50 IN THE NORTH TO THE LOWER 60S IN NC KS...WITH MID 50S IN PLACE FOR FRIDAY...WHICH SHOULD SEE DIMINISHING CLOUD COVER THROUGH THE AFTERNOON HOURS. FOR THE UPCOMING WEEKEND...KEPT THE DRY FORECAST GOING THROUGH THE DAYTIME HOURS ON SUNDAY...WITH MODELS SHOWING CONTINUED ZONAL TO SLIGHT NWRLY FLOW IN THE UPPER LEVELS AND THE MAIN DISTURBANCES REMAINING FAR ENOUGH NORTH TO NOT AFFECT THE CWA. HIGH PRESSURE WILL CONTINUE TO BE THE MAIN PLAYER WITH THE SFC PATTERN...KEEPING WINDS ON THE LIGHTER SIDE /MAYBE REACHING 10-15 MPH/...BUT TURNING SRLY AS THE CENTER OF THE HIGH SLIDES EAST. CURRENTLY NOT EXPECTING A LOT IN THE WAY OF CLOUD COVER...AND SHOULD SEE A REBOUND IN TEMPS THROUGH THE WEEKND...WITH LOW/MID 60S FOR SAT AND UPPER 60S/LOW 70S FOR SUNDAY. ANOTHER WEAK DISTURBANCE LOOKS TO POTENTIALLY AFFECT THE CWA AS WE GET INTO SUN NIGHT/MON...AND HAVE POPS IN THE FORECAST...THOUGH CONFIDENCE ISNT THE HIGHEST DUE TO MODEL DIFFERENCES...AND KEPT THEM LOW. HIGH TEMP FORECAST KEEP THINGS GENERALLY IN THE LOWER/MID 70S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1228 PM CDT TUE SEP 9 2014 CONFIDENCE IS GENERALLY LOW WITH THE VISIBILITY FORECAST. INTERMITTENT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THIS AFTERNOON NEAR A WARM FRONT THAT APPEARS TO HAVE STALLED AT LEAST FOR THE MOMENT. WIND COULD GET QUITE GUSTY NEAR STRONGER STORMS AND HAVE INDICATED THIS IN THE FIRST FOUR HOURS OF THE FORECAST. WIND WILL EVENTUALLY MAKE A TURN FROM AN EAST COMPONENT THIS AFTERNOON AS THE TERMINALS WILL BE JUST NORTH OF A WARM FRONT...TO NORTH BEHIND A COLD FRONT THAT CONTINUES TO APPROACH THE AREA. SOME STRONG TO SEVERE STORMS ARE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING WITH LARGE HAIL...DAMAGING WIND...AND ISOLATED TORNADOES BEING THE PRIMARY HAZARDS...ESPECIALLY BETWEEN 4 PM AND 8 PM. CEILINGS ARE DIFFICULT TO JUDGE...BUT NUMERICAL MODELS ARE INDICATING THAT STRATUS WILL CONTINUE TO LOWER OVERNIGHT INTO THE LIFR CATEGORY...AT LEAST FOR A SHORT TIME. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...HEINLEIN LONG TERM...ADO AVIATION...HEINLEIN
Hazardous weather outlook, Sep 9, 3:51 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 351 PM CDT TUE SEP 9 2014 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 351 PM CDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE OUTLOOK AREA LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS ARE EXPECTED TO QUICKLY INCREASE IN COVERAGE AND INTENSITY DURING THE LATE AFTERNOON AND EVENING...AND SOME OF THE STORMS COULD TURN SEVERE UNTIL 11 PM. IF THE INITIAL LATE AFTERNOON/EARLY EVENING STORMS ARE ISOLATED...HAIL TO AROUND 2 INCHES IN DIAMETER...DAMAGING WINDS OF UP TO 70 MPH...AND A TORNADO OR TWO WILL BE POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 80. AS MORE STORMS MERGE AND FORM INTO A SQUALL LINE OR LINES...THE THREAT OF SEVERE WEATHER WILL TRANSITION TO DAMAGING WINDS AND HAIL UP TO THE SIZE OF GOLF BALLS. THE CHANCE OF THUNDERSTORMS DECREASES RAPIDLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS...DISPATCHERS...AND EMERGENCY MANAGERS SHOULD BE AWARE THAT SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING...AND BE PREPARED FOR SEVERE WEATHER OPERATIONS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN
In the hours before
Special weather statement, Sep 9, 12:40 PM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1240 PM CDT TUE SEP 9 2014 NEZ048-049-063-091815- HAMILTON NE-POLK NE-MERRICK NE- 1240 PM CDT TUE SEP 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MERRICK...SOUTHWESTERN POLK AND NORTHEASTERN HAMILTON COUNTIES UNTIL 115 PM CDT... AT 1239 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHAPMAN...OR 15 MILES NORTHEAST OF GRAND ISLAND...MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM AS IT MOVES ALONG THE PLATTE RIVER AND HIGHWAY 30 CORRIDORS. LOCATIONS IMPACTED INCLUDE... CENTRAL CITY...CLARKS...POLK...CHAPMAN...MARQUETTE AND HORDVILLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4088 9810 4102 9825 4129 9793 4115 9767 TIME...MOT...LOC 1739Z 230DEG 35KT 4101 9810 PFANNKUCH
Special weather statement, Sep 9, 4:57 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 457 PM CDT TUE SEP 9 2014 NEZ087-092230- THAYER NE- 457 PM CDT TUE SEP 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THAYER COUNTY UNTIL 530 PM CDT... AT 457 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HUBBELL...OR 15 MILES NORTH OF BELLEVILLE...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHESTER...HUBBELL AND GILEAD. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1200 AM CDT WEDNESDAY MORNING FOR SOUTH CENTRAL NEBRASKA. LAT...LON 4000 9737 4000 9762 4009 9767 4022 9737 TIME...MOT...LOC 2157Z 244DEG 28KT 4004 9754 ROSSI
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 10:44 AM CDT | Special Weather Statement | GID | Fillmore | 46 min |
| Sep 9, 12:40 PM CDT | Special Weather Statement | GID | Merrick | 35 min |
| Sep 9, 4:57 PM CDT | Special Weather Statement | GID | Thayer | 33 min |
| Sep 9, 5:15 PM CDT | Tornado Warning | GID | Thayer | 30 min |
| Sep 9, 5:44 PM CDT | Special Weather Statement | GID | Webster | 46 min |
| Sep 9, 5:46 PM CDT | Severe Thunderstorm Warning | GID | Webster | 29 min |
| Sep 9, 6:46 PM CDT | Special Weather Statement | GID | Polk | 29 min |
| Sep 9, 6:51 PM CDT | Severe Thunderstorm Warning | GID | Polk, York | 25 min |
| Sep 9, 5:38 PM CDT | Special Weather Statement | GID | Osborne | 37 min |
| Sep 9, 6:14 PM CDT | Special Weather Statement | GID | Mitchell | 46 min |
| Sep 9, 6:36 PM CDT | Special Weather Statement | GID | Jewell | 39 min |
| Sep 9, 6:55 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 20 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.